Can arthritis cause low blood pressure?
My mom has serious arthritis in her hands and fingers that prevents her from doing a lot of normal activities. As this has gotten worse, she has begun complaining of dizziness upon standing up that I think is because of low blood pressure. Could the arthritis be worsening her low blood pressure? Should she treat them both?
Arthritis is a serious problem for many older adults and it usually requires medical evaluation and treatment. The doctors who would be best able to discuss this issue include an internal medicine doctor. Although the various forms of arthritis can cause many symptoms, they do not cause low blood pressure or dizziness. However, it is very possible that one of the medications that your mother is taking for her arthritis or another condition is the cause. In fact, the number one cause of dizziness and low blood pressure in older adults is medications! Another possibility is that, given her limited mobility, she has become somewhat deconditioned. This could lead to dizziness and fatigue when standing from pooling of blood in the legs. This symptom can be managed by making sure she changes position slowly. This symptom clearly needs to be investigated thoroughly. While it is being worked up it is very important that she take special care. Dizziness can lead to falls and bone fractures, which would be devastating in your mother's case. As always the diagnosis and the management of this particular concern will require a physical examination by your mother's personal physician. Setting up a visit to discuss these symptoms is highly recommended.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- Why won't my hemorrhoids go away?
- Can neurological therapy help treat stroke victims?
- Can being vaccinated for an illness actually give you that illness?
- Why is my face flushed all of the time?
- I had high risk encounter in November 2012 and did HIV tests, 3 days, 1, 3 and 6 months after. How accurate are my results? Do I need to continue to retest because of the 2012 incident?
Need More Info?